Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Greenville-Spartanburg, SC

January 19, 1996Burke County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 19, 1996, 3:33 AM EST for Burke County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 3:33 AM EST (08:33 UTC)
Expired
Jan 19, 1996, 6:30 AM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Burke County, NC

The radar

The Greer radar (KGSP), 107 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 190834
FFWGSP
NCC023-191130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
333 AM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...BURKE COUNTY
 
AT 330 AM..EVACUATIONS WERE IN PROGRESS IN EASTERN BURKE COUNTY NEAR
ICARD AND MANY STREAMS AND CREEKS WERE OUT OF THEIR BANKS.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 2:15 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 19, 2:15 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
215 AM EST FRI JAN 19 1996

RDU/CAE: CONT WIND ADVISORIES TODAY..WRDNG IN ZNS TEMPS FLLNG THRUOUT
DAY. RESIDUAL MOISTR AND COLDR AIR CUD LD TO A BRF PD OF WNTRY MIX FOR
MTNS AND FOOTHILL AREAS BEFORE ENDING.

A LOT GOING ON TNT...BUT GRIDED DATA AND SFC ANAL IND TIMING OF FROPA
DEPICTED PRETTY WELL BY ETA MDL..AND INTRSTG THAT BEST DYNAMCS PROGD
FOR 06Z AT GSP/AVL..AND BTWN 09Z AND 12Z FOR CLT AREA. THIS ALMOST
PERFECT. EXTRME PRESSURE AND TEMP GRDNTS FOLLOWED ACROSS NORTHERN PLNS
AND LWR MS VLY THU NOW MVNG INTO ERN TN..AND COLD AIR MVNG INTO NC MTNS
NXT FEW HRS. GRIDS IND TEMPS DROPPING THRU DAY..WTH TEMPS BLO FRZNG AT
AVL AND GSP BY 18Z..AND ARND 21Z CLT AND PLCS NRTH.

LOW LVL MOISTR HANGS ON FOR A LITTLE WHILE THIS AM...AND PRECIP CUD
BECM MIXD WITH AND CHG TO SNOW BFR ENDNG THIS AM. NRN MTNS OF NC CUD
SEE AN ACCUM OF AN INCH OR TWO BFR ENDNG...AND THERE CUD BE A BRF PD OF
FRZNG RAIN OR LIGHT SNO FOR FTHL AREAS AND CLT AREA LTR THIS AM. WUD
STL FVR KPNG MNML POPS IN FOR THIS AM PD.

CLDS HNG ON IN NRN MTNS TNT..WTH A FEW FLURRIES. OTHRWS..MSTLY CLR AND
VRY CLD TNT AND SAT.

AVL  41/18/29   3/0/0
CLT  52/21/40   3/0/0
GSP  47/20/43   3/0/0

FOR

In the hours before

Local storm report, Jan 19, 2:00 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
200 AM EST FRI JAN 19 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
130 AM     ANDERSON AREA             SC   WIND DAMAGE
01/19/96   ANDERSON                       COUPLE TREES DOWN - MORE
                                          TREES DOWN COUPLE HOURS
                                          AGO WITH HIGH GRADIENT
                                          WINDS.

140 AM     WESTSIDE/OTHER LOCATIONS  SC   WIND DAMAGE
01/19/96   GREENVILLE                     6 OR 7 REPORTS OF TREES
                                          DOWN WITH THUNDERSTORM
                                          OFFICER REPORTED
                                          VERY HIGH WINDS.

WAJ
Local storm report, Jan 19, 2:01 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
200 AM EST FRI JAN 19 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
130 AM     ANDERSON AREA             SC   WIND DAMAGE
01/19/96   ANDERSON                       COUPLE TREES DOWN - MORE
                                          TREES DOWN COUPLE HOURS
                                          AGO WITH HIGH GRADIENT
                                          WINDS.

140 AM     WESTSIDE/OTHER LOCATIONS  SC   WIND DAMAGE
01/19/96   GREENVILLE                     6 OR 7 REPORTS OF TREES
                                          DOWN WITH THUNDERSTORM
                                          OFFICER REPORTED
                                          VERY HIGH WINDS.

WAJ
Special weather statement, Jan 19, 3:13 AM EST, 20 minutes before
SCZ002-003-005>007-010>012-019-GAZ028-029-191000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
313 AM EST FRI JAN 19 1996

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN NORTHEAST GEORGIA...

HART AND ELBERT

IN SOUTH CAROLINA...

ANDERSON...ABBEVILLE...GREENVILLE...GREENWOOD...LAURENS...
PICKENS AND SPARTANBURG

THE LINE OF THUNDERSTORMS THAT PASSED THROUGH THESE COUNTIES EARLIER
THIS MORNING...PRODUCING SEVERE WEATHER...HAVE NOW PROGRESSED EAST.
ALTHOUGH PARTS OF NORTHEAST GEORGIA AND UPSTATE SOUTH CAROLINA MAY
STILL SEE SOME SHOWERS AND THUNDERSTORMS THIS MORNING...SEVERE
THUNDERSTORMS ARE NO LONGER EXPECTED IN THESE COUNTIES.

WINDS FROM THE THUNDERSTORMS THAT PASSED THROUGH EARLIER THIS MORNING
HAVE CAUSED NUMEROUS FALLEN TREES AND POWER OUTAGES.

RAINFALL ACROSS THE AREA COULD STILL BE HEAVY AT TIMES...CAUSING SOME
FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADS.

STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER
STATEMENTS.

BWM
Special weather statement, Jan 19, 3:18 AM EST, 15 minutes before
SCZ002-003-005>007-010>012-019-GAZ028-029-191000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
313 AM EST FRI JAN 19 1996

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN NORTHEAST GEORGIA...

HART AND ELBERT

IN SOUTH CAROLINA...

ANDERSON...ABBEVILLE...GREENVILLE...GREENWOOD...LAURENS...
PICKENS AND SPARTANBURG

THE LINE OF THUNDERSTORMS THAT PASSED THROUGH THESE COUNTIES EARLIER
THIS MORNING...PRODUCING SEVERE WEATHER...HAVE NOW PROGRESSED EAST.
ALTHOUGH PARTS OF NORTHEAST GEORGIA AND UPSTATE SOUTH CAROLINA MAY
STILL SEE SOME SHOWERS AND THUNDERSTORMS THIS MORNING...SEVERE
THUNDERSTORMS ARE NO LONGER EXPECTED IN THESE COUNTIES.

WINDS FROM THE THUNDERSTORMS THAT PASSED THROUGH EARLIER THIS MORNING
HAVE CAUSED NUMEROUS FALLEN TREES AND POWER OUTAGES.

RAINFALL ACROSS THE AREA COULD STILL BE HEAVY AT TIMES...CAUSING SOME
FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADS.

STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER
STATEMENTS.

BWM

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:42 PM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 18, 11:33 PM ESTFlash Flood WarningGSPMcDowell, Mitchell, Yancey3 hr
Jan 18, 11:57 PM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania4 hr
Jan 18, 11:57 PM ESTFlash Flood WarningGSPMacon4 hr
Jan 19, 2:38 AM ESTSevere Thunderstorm WarningGSPCleveland52 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.